Drugs that can alter taste sensations and how to treat them

diner food

HARTFORD – Drugs are taken by millions of people every day and for some people they change the way people taste things or in some cases, eliminate their ability to taste at all.

Drugs can alter taste for a variety of reasons. First, some drugs can cause dry mouth and you only taste the part of the food that is dissolved in liquid. So antcholinergic drugs, some antidepressants, antihistamines, and antipsychotic medications can cause dry mouth and alter food taste. Secondly, when some drugs get into the blood they go to the salivary glands in the mouth and get put into your saliva and some people can then taste them a few hours afterwards. The taste sensation is one of metal in your mouth and is associated with a bunch of antibiotics and lithium. Biaxin® is the brand name of clarithromycin and that is a big side effect from that drug. Third, chemotherapy for cancer can damage the taste buds and causes loss of taste. Some antiarrhythmic drugs and antiseizure drugs can block transmission of taste signals to the brain causing loss of taste sensation as well. Finally, inhaled steroids like fluticasone can settle on the tongue and fungus is more likely to grow there which can alter taste.

While it seems trivial, taste disturbances are a leading cause of weight loss and poor eating habits in the elderly. It can also take the joy out of eating which can increase the risk of depression. So, taste changes can be important to deal with. For dry or metal mouth, sucking on flavored things like sugar-free gum or candy can increase saliva and reduce the perception of the bad taste. Rinsing your mouth with water or using artificial saliva can also help. Rinsing your mouth with water after using your steroid inhaler is very important and can help prevent fungus growth in the mouth. For antibiotics, cancer chemotherapy, antiarrhythmic drugs, and antiseizure medications, finishing therapy or switching to another drug in the same class resolves the issue in most cases but it may take 10 to 15 days to notice a big difference.

UConn Health has one of only six taste disorder clinics in the country and they have specialists that can deal with this issue.

Dr Michael White, Professor and Chair of the UCONN School of Pharmacy.